Hail, Lyon
- When
- July 18, 7:48 PM CST to 7:50 PM CST
- Where
- Lyon County, Marshall
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.450, -95.780
S. Highway 14 near the South Dakota-Minnesota border during the evening of July 18.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A cluster of thunderstorms developed north of U.S. Highway 14 near the South Dakota-Minnesota border during the evening of July 18. These thunderstorms drifted south and east along a slow-moving surface boundary and began to train/back-build across the Marshall, MN area. Four to eight inches of rain fell within 2 to 3 hours, resulting in significant flash flooding across the city, especially for areas south and east of downtown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 18, 4:56 PM CST, 2 hours 52 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Sioux Falls SD 556 PM CDT Fri Jul 18 2025 .KEY MESSAGES... - Strong to severe storms are possible this evening and night. Storms look to develop along and north of Highway 14 late this afternoon. Initial storms track southeast, with renewed development near I-90 late in the evening. - Large hail up to 2 inches, damaging winds to 70 mph, a brief tornado, and brief locally heavy rainfall are all possible. Storms look to exit the area by 3-4 am. - Saturday looks to be a mostly dry day with low risk (20%) for thunderstorms near the Missouri River/Highway 20 late in the day. - Additional convection develops Sunday night into Monday and slide east, some of which could be strong to severe. - An active pattern persists aloft Monday through Friday next week which looks to bring daily chances for showers and storms. Machine learning guidance suggests that the storms could be strong to severe. && .DISCUSSION... Issued at 211 PM CDT Fri Jul 18 2025 THIS AFTERNOON: We're continuing to see mid-lvl ACCAS drift through the region at mid-afternoon as 850:700 mb winds remain veered to the southwest. Satellite and surface observations show a surface low west of Valentine with an elongated frontal boundary lifting northward through central South Dakota and then curving eastward just north of Highway 14. Stable stratus layer continues to indicate fairly widespread stability through the region, with narrow corridor of lower stability forming along the Highway 14 corridor near surface boundary. 30 knot surface gusts into this boundary are serving to enhance low-lvl convergence and should further destabilize the atmosphere by 5pm. Aloft, forcing mechanisms have been more difficult to pickup, but WV showing clear shortwave leaving eastern Montana and moving into northwestern SODAK this afternoon. This wave should help develop convection late this afternoon or early evening. FRIDAY EARLY EVENING and NIGHT: A modestly unstable environment remains in place south of the aforementioned boundary, with expectations of 1500 to 2500 J/KG MLCAPE forming through the evening. A stubborn EML will remain problematic and may delay development further south towards I-90 towards the late evening hours. While there has been considerable bouncing around of CAMs today, a few more consistent signals for convective development near or north of Highway 14 late this afternoon continue, focusing at the apex of increases surface and deep moisture convergence. Eventual storms will be shifting east and southeast along the edge of the EML into western and southwestern Minnesota into early/mid evening. Effective shear of 40 to 45 knots (especially mid-upper column) should support a few rotating supercells capable of golf ball or larger hail. As the evening progresses onward, additional development may begin to form near the I-90 corridor in the 8-10pm timeframe as low-lvl flow begins to increase. While hail will be the primary risk in convection through midnight, modest cold pool development along with intrusion of mid-lvl dry air could force convection towards a wind risk as storms form deeper into the night and shift into southern South Dakota and Iowa. One aspect of this event we'll have to monitor is the eventual ramp-up of low-lvl flow and rapidly increasing 0-1km helicity, especially as the boundary layer remains mostly mixed and LCLs stay low deep into the night along and south of I-90. This could increase the tornadic risk towards late evening and early overnight. Convection will drift southeast and should exit by 3am. SATURDAY: High pressure sinks into the region early Saturday, likely allowing stratus to develop and patchy fog through mid-morning. Convective chances may begin to redevelop by mid-late afternoon Saturday, with MLCAPE plots suggesting the greatest potential along and south of the Missouri River and Highway 20 areas. Increasing mid-lvl flow and approaching vorticity could spell some increased severe weather risks from late afternoon through mid-evening. SUNDAY: Mid-lvl heights increase early Sunday, which should keep convection in the West River areas through most of Sunday. Further east, high pressure will keep conditions cooler. Nocturnal convection risks increase late Sunday night into Monday as the LLJ increases and a mid-lvl shortwave moves through the Plains. A low (marginal) risk of severe storms will be possible. MONDAY-FRIDAY: The pattern through most of next week remains highly unsettled with a building, but flat mid-lvl ridge moving over the Central CONUS. This typical mid-Summer MCS pattern should bring both warmer temperatures but also surging surface dew points. Multiple days of severe weather risks may be upon us next weeks, mostly focused late in the evening and through the overnight hours. Regarding dew points, it's most likely the case that NBM dew points are too low given vegetation growth, recent rainfall, and moisture convergence. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 542 PM CDT Fri Jul 18 2025 No significant changes from the previous TAFs. A mix of VFR and MVFR ceilings remain in place this afternoon. Isolated to scattered showers continue across the area late this afternoon. Beginning to see convection fire near and north of US Hwy 14 (with the strongest cell at the time of this discussion near KATY). Expect convection to continue to develop this evening and move southeast, with additional development near I-90 later tonight. Confidence in timing/spread of convection remains low as CAMs continue to handle current development poorly. Storms could be strong to severe with all modes possible. Otherwise, guidance continues to show stratus and/or fog developing after storms roll through tonight, leading to MVFR to IFR or lower conditions. Improvement is expected through the late morning and early afternoon hours. Isolated to scattered showers and storms may develop once again tomorrow afternoon, with the greatest chances south of I-90 and toward US Hwy 20. Will omit from KSUX for now given low chances and low confidence. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...Dux AVIATION...SG
Hazardous Weather Outlook National Weather Service Sioux Falls SD 410 PM CDT Fri Jul 18 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-192115- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 410 PM CDT Fri Jul 18 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Strong to severe storms return to the area this evening and tonight. Storms look to develop along and north of US Highway 14 and push southeastward during this period of time. Additional storms are expected to develop near I-90 late this evening. Large hail up to 2 inches in diameter, damaging winds to 70 mph, a brief tornado, and locally heavy rainfall are all possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional chances for showers and storms are possible over the weekend with the highest chances (30-40%) coming Saturday night and again Sunday night. No break in shower and storm chances through the entirety of next week. Details remain uncertain so continue to check the latest forecast for the most up to date information. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Sioux Falls radar (KFSD), 122 km away, was scanning. The volume nearest the first event began at 01:46 UTC.
3 flash flood, 1 hail. Local standard time, as filed.
Heavy rainfall from 4 to 8 inches in just a couple of hours led to flooding of numerous roads around Marshall.
Video showed flowing water roughly one foot deep across U.S. Highway 59 near the intersection of MN Highway 23.
The Marshall Fire Department performed a water rescue for a person trapped in a flooded car.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287242, 1287239, 1287240, 1287241.